California, 2004

Flash Flooding and Avalanche in California, March 2 to 3, 2004

March 2 to 3, 2004 · NWS SGX · 7 events in 4 counties and zones

Another Winter Storm brought heavy rain to Southern California. Mudslides and flash flooding occured in the burned aras of north and east San Diego County.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$290,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Another Winter Storm brought heavy rain to Southern California. Mudslides and flash flooding occured in the burned aras of north and east San Diego County. Minor flooding occurred in Riverside County. In San Bernardino County, a rock slide blocked State Route 18 about 7 miles northeast of Big Bear City. Thunderstorms also caused some lightning and hail damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 2, 2:30 PM PST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 2, 2:30 PM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
230 PM PST TUE MAR 2 2004

.SYNOPSIS...A COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY MOVE
SOUTHEAST THROUGH THE AREA TONIGHT WITH SCATTERED SHOWERS AND
THUNDERSTORMS ALONG WITH MOUNTAIN SNOW. A FEW SHOWERS COULD LINGER
INTO WEDNESDAY...MAINLY OVER THE MOUNTAINS. HIGH PRESSURE WILL BRING
FAIR WEATHER WITH A WARMING TREND TOWARD THE END OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING
ORANGE...SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN
BERNARDINO COUNTIES.

.SHORT TERM...UPPER LOW MOVING SE OFF THE COAST WITH WRAP AROUND
MOISTURE INTO OUR CWFA. THERE HAVE BEEN SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS TODAY. THE 12Z NKX SOUNDING WAS MODERATELY MOIST AND
UNSTABLE. WEAK GRADIENTS WITH STRONG OFFSHORE TRENDS FROM THE NE.

THE MAIN VORT MAX WILL REMAIN OFFSHORE AND MOVE PAST TO THE S OF OUR
AREA TONIGHT. HOWEVER...FAVORABLE JET DYNAMICS AND MOIST UNSTABLE AIR
WILL CONTINUE THE THREAT OF SHOWERS AND THUNDERSTORMS TONIGHT. A FEW
WRAP AROUND SHOWERS COULD LINGER INTO WED...MAINLY OVER THE MOUNTAINS.
ISOLATED HEAVY SHOWERS WILL BE POSSIBLE AT LEAST INTO THIS EVENING BUT
NO WIDESPREAD LARGE ADDITIONAL PRECIP TOTALS ARE EXPECTED. AS A
RESULT...THE FFA AND WSW HAVE BEEN EXPANDED AND EXTENDED TO 10 PM.
UPPER SUPPORT AND GRADIENTS WILL CAUSE COLD OFFSHORE FLOW WED WITH
LOCAL GUSTY WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. MAY
NEED A WIND ADVISORY WED. A RELATIVELY DRY SHORT WAVE WILL MOVE
THROUGH THU WILL CONTINUE PARTLY CLOUDY SKIES AND DELAY WARMING.
INCREASING HEIGHTS AND WEAK OFFSHORE FLOW FOR FAIR AND WARMER WEATHER
FRI.

.LONG TERM...HEIGHTS INCREASE WITH WEAK OFFSHORE FLOW INTO SUN FOR
CONTINUED FAIR AND WARMER WEATHER. WEAK UPPER LEVEL LOW PRESSURE COULD
BRING SOME CLOUDS AND COOLING EARLY NEXT WEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH...SEE LAXFLSSGX.
SNOW ADVISORY...SEE LAXWSWSGX.
MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

&&

ATKIN
Hazardous weather outlook, Mar 2, 1:50 PM PST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PST TUE MAR 2 2004

CAZ042-043-048-050-055>058-060>062-031400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
150 PM PST TUE MAR 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

A COLD STORM WILL CAUSE SHOWERS AND THUNDERSTORMS TONIGHT WITH BRIEF
HEAVY RAIN...HAIL AND MOUNTAIN SNOW POSSIBLE. THE SHOWERS WILL TAPER
OFF LATE TONIGHT AS THE UPPER LOW MOVES SOUTH.

A FLASH FLOOD WATCH CONTINUES IN EFFECT FOR THE BURN AREAS OF
SAN BERNARDINO AND SAN DIEGO COUNTY VALLEYS...THE SAN BERNARDINO...
RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS BELOW 4000 FEET AND THE
DESERTS UNTIL 1000 PM TONIGHT.

REFER TO LAXFLSSGX WGUS86 KSGX FOR DETAILS.

SHOWERS AND THUNDERSTORMS OVER THE COASTAL WATERS THROUGH EARLY
TONIGHT.

REFER TO LAXMWSSGX FZUS76 KSGX FOR DETAILS.

SNOW ADVISORY ABOVE 4000 FEET IN EFFECT UNTIL 1000 PM TONIGHT FOR
RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...AND
SAN DIEGO COUNTY MOUNTAINS.

REFER TO LAXWSWSGX WWUS46 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION REQUIRED TONIGHT.

ATKIN

In the hours before

Local storm report, Mar 2, 1:10 PM PST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
110 PM PST TUE MAR 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1240 PM     FLASH FLOOD      8 E BORREGO SPRINGS     33.24N 116.22W
03/02/2004                   SAN DIEGO          CA   PARK/FOREST SRVC

            FLASH FLOODING REPORTED BY ANZA-BORREGO DESERT STATE PARK
            RANGERS ALONG COUNTY ROAD S-22 BETWEEN RIO BORREGO AND
            THE SALTON SEA, NEAR THE SAN DIEGO-IMPERIAL COUNTY LINE.

&&

BM

The radar

The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 avalanche, 1 lightning, 1 heavy rain. Local standard time, as filed.

Flash Flood, San Diego

When
March 2, 3:50 PM PST to 4:42 PM PST
Where
San Diego County, Valley Center
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Lightning, San Diego

When
March 2, 4:00 PM PST
Where
San Diego County, 3 mi SE of Escondido
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Flash Flood, San Diego

When
March 2, 4:30 PM PST to 4:54 PM PST
Where
San Diego County, Crest
Property damage
$60,000
Reported by
DEPT OF HIGHWAYS
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Avalanche, San Diego County Valleys

When
March 2, 4:48 PM PST to 5:16 PM PST
Where
San Diego County Valleys forecast zone
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Flash Flood, San Diego

When
March 2, 5:15 PM PST to 5:35 PM PST
Where
San Diego County, Lakeside
Property damage
$80,000
Reported by
DEPT OF HIGHWAYS
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Heavy Rain, Riverside

When
March 2, 11:15 PM PST to March 3, 4:26 AM PST
Where
Riverside County, 2 mi NW of Corona
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Avalanche, P Sw San Bernardino

When
March 3, 10:57 PM PST
Where
P Sw San Bernardino forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393395, 5393401, 5393396, 5393397, 5393398, 5393399, 5393400.